Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 67, NWS Norman, OK

May 7, 20144 counties in Texas

NWS Norman, OK issued this severe thunderstorm warning at May 7, 2014, 3:14 PM CDT for 4 counties in Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2014, 3:14 PM CDT (20:14 UTC)
Expired
May 7, 2014, 4:00 PM CDT
In force
46 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Archer County, TX, Baylor County, TX, Wichita County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 60 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 2:18 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2014-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2014-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 285 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
415 J/kg
Mixed-layer CIN
-625 J/kg
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
285 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 12:32 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 7, 12:32 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1232 PM CDT WED MAY 7 2014

.AVIATION...
THE MAIN CONCERN FOR THIS TAF PERIOD WILL BE SHOWERS AND
THUNDERSTORMS THIS EVENING AND TONIGHT. THESE STORMS WILL COME IN
TWO ROUNDS...THE FIRST AFFECTING SOUTHERN TAF SITES THIS
EVENING...THE SECOND BEING MORE WIDESPREAD AND AFFECTING SOUTHERN
AND CENTRAL SITES OVERNIGHT INTO EARLY THURSDAY MORNING. SITES
AFFECTED BY STORMS MAY DROP TO MVFR CEILINGS BRIEFLY.

14

&&

.PREV DISCUSSION... /ISSUED 1042 AM CDT WED MAY 7 2014/

DISCUSSION...
LATE THIS MORNING...THE DRY LINE IS RATHER OBVIOUS...EXTENDING
FROM NEAR FREEDOM...TO ELK CITY...TO HOLLIS. IT IS EXPECTED TO
CONTINUE TO MIX/MOVE EAST INTO EARLY AFTERNOON...BEFORE REVERSING
COURSE LATE TODAY.

TO THE WEST OF THE DRY LINE...VERY DRY AND HOT
AIR WILL MIX DEEPLY...PRODUCING MODERATE TO STRONG WINDS. IT
APPEARS THAT WINDS WILL TAKE THEIR TIME TO STRENGTHEN
APPRECIABLY...BUT SHOULD BE WELL INTO THE 20-30 KT RANGE BY LATE
AFTERNOON...THE WORST TIME FOR WILDFIRES.

EAST OF THE DRY LINE...SCATTERED SHOWERS/THUNDERSTORMS ARE
EXPECTED TO FORM LATER TODAY. ALTHOUGH ISOLATED SHOWERS ARE
ALREADY ON RADAR JUST SOUTH OF OUR FORECAST AREA...THEY ARE NOT
THE MAIN EVENT. A CAPPING INVERSION IS LIKELY TO HOLD BACK
DEVELOPMENT OF SURFACE-BASED CONVECTION UNTIL MID- TO LATE-
AFTERNOON. SOME OF THOSE STORMS ARE LIKELY TO BE SEVERE.

THE FORECAST IS...IN GENERAL...IN GOOD SHAPE. WE HAVE ADJUSTED
WINDS TO CONFORM TO CURRENT TRENDS AND FORECASTS...AND ADDED A
MENTION OF ISOLATED SHOWERS IN THE FAR SOUTH-CENTRAL PART OF OUR
AREA FOR THE NEXT SEVERAL HOURS...BEFORE THE HIGHER CHANCES
ALREADY PRESENT FOR THE AFTERNOON.

PREV DISCUSSION... /ISSUED 634 AM CDT WED MAY 7 2014/

AVIATION...
THROUGH MOST OF THE AFTERNOON... EXPECT BREEZY SOUTH WINDS AND
A FEW MID-LEVEL CLOUDS. STORM CHANCES WILL INCREASE LATE THIS
AFTERNOON... INITIALLY IN THE KSPS/KLAW AREA BUT THEN EXPANDING
THROUGH THE EVENING. SCATTERED STORMS ARE EXPECTED AROUND MOST OF
THE TAF SITES OVERNIGHT WITH THE EXCEPTION OF KGAG AND KWWR. SOME
STRATUS WILL ROLL INTO MOST OF THE SITES /AGAIN WITH THE LIKELY
EXCEPTION OF KGAG AND KWWR/ AS LOW-LEVEL MOISTURE ADVECTS INTO THE
AREA TOWARD THE END OF THIS FORECAST PERIOD.

PREV DISCUSSION... /ISSUED 500 AM CDT WED MAY 7 2014/

DISCUSSION...
AGAIN... FIRE WEATHER IS THE INITIAL CONCERN. DRYLINE CURRENTLY
LIES ACROSS HARPER AND ELLIS COUNTIES AND HAS ACTUALLY BEEN
DRIFTING EAST A BIT WITH BUFFALO NOW IN THE DRIER AIR. ALTHOUGH IT
REMAINS SOMEWHAT UNCERTAIN HOW FAR EAST THE DRYLINE WILL MOVE...
THE MOST CONSISTENT SIGNAL IS FOR IT TO REACH SOMEWHERE NEAR A
MEDFORD-FREDERICK-SEYMOUR LINE... GIVE OR TAKE. HAVE ADDED A
COUPLE OF COUNTIES TO THE RED FLAG THAT WERE RIGHT AT THE EDGE OF
WHERE THE FORECAST RH IS DOWN TO 20 PERCENT. CONDITIONS ARE
EXPECTED TO BE BREEZY ENOUGH IN THE NORTHWEST /MAINLY BEHIND THE
DRYLINE/ THAT A WIND ADVISORY HAS ALSO BEEN ISSUED. AGAIN... THE
HEAT... WIND AND LOW RH WILL CREATE VERY HIGH TO EXTREME FIRE
DANGER.

STORM CHANCES WILL INCREASE THIS AFTERNOON NEAR AND JUST AHEAD OF
THE DRYLINE... WITH THE STRONGEST SIGNAL ACROSS SOUTHWEST OKLAHOMA
AND WESTERN NORTH TEXAS. INSTABILITY WILL BE SUFFICIENT FOR THE
CHANCE OF SEVERE WEATHER... ALTHOUGH BASES ARE EXPECTED TO BE
RELATIVELY HIGH WITH DEWPOINTS ONLY IN THE LOW TO MID 60S. MODELS
STILL SHOW A CONSISTENT SIGNAL FOR EXPANSION OF STORMS OVERNIGHT
AND ASSOCIATED HIGHER POPS. WHILE PRECIPITATION WILL LIKELY BE
ONGOING AT SUNRISE TOMORROW MORNING... THERE WILL BE A POTENTIAL
OF STORM REDEVELOPMENT DEPENDING ON THE EVOLUTION OF THE MORNING
STORMS AND RECOVERY OF THE AIRMASS FARTHER WEST. THERE ARE ENOUGH
SIGNALS OF THE RECOVERY OF AN UNSTABLE ATMOSPHERE THAT SEVERE
WEATHER WILL AGAIN BE POSSIBLE TOMORROW IF STORMS CAN REDEVELOP...
ALTHOUGH THAT IS NOT CERTAIN AT THIS TIME. .26.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  65  80  59  79 /  40  60  20  10
HOBART OK         63  88  54  83 /  40  30  10   0
WICHITA FALLS TX  66  86  59  87 /  50  50  10  10
GAGE OK           61  84  49  79 /  20  10  10   0
PONCA CITY OK     70  79  58  77 /  40  50  50  10
DURANT OK         68  76  68  85 /  30  70  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR OKZ004>007-
     009>011-014>017-021-022-033>037.

     WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR OKZ004>007-009>011-
     014>016-021.

TX...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR TXZ083>085-087-
     088.

&&
Hazardous weather outlook, May 7, 11:59 AM CDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1159 AM CDT WED MAY 7 2014

OKZ004>048-050>052-TXZ083>090-081000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1159 AM CDT WED MAY 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN
NORTH TEXAS.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
THROUGH TONIGHT ACROSS PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY WEST OF A LINE FROM SEMINOLE TO
MADILL...INCLUDING THE WESTERN HALF OF OKLAHOMA AND ALL OF
WESTERN NORTH TEXAS.

THE SLIGHT RISK AREA INCLUDES OKLAHOMA CITY...WICHITA FALLS...
LAWTON...PONCA CITY...ENID...CLINTON...ALTUS...AND STILLWATER.

TIMING...
THE PEAK HOURS FOR SEVERE STORMS WILL BE BETWEEN 4 PM AND 10 PM.
SEVERE STORMS WILL REMAIN POSSIBLE OVERNIGHT...BUT OVERALL
INTENSITY WILL BE LESS.

IMPACTS...
VERY LARGE HAIL UP TO THE SIZE OF TENNIS BALLS...
DAMAGING WIND GUSTS UP TO 70 MPH...
LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES...

DISCUSSION...
AROUND 4 PM...A FEW SUPERCELLS ARE EXPECTED TO DEVELOP NEAR AND
JUST EAST OF A DRYLINE...SOMEWHERE NEAR A LINE FROM SEYMOUR TEXAS
TO WATONGA OKLAHOMA TO ENID OKLAHOMA...THEN MOVE NORTHEAST.
STRONG SHEAR AND MODERATE INSTABILITY WILL SUPPORT SUPERCELL
STORMS WITH VERY LARGE HAIL AS THE MAIN HAZARD...THOUGH DAMAGING
WINDS MAY OCCUR AS WELL. STORM COVERAGE IS EXPECTED TO BE RATHER
SPARSE...DUE TO SOME CAPPING THIS AFTERNOON AND EVENING. DUE TO
LACK OF SIGNIFICANT LOW LEVEL MOISTURE...THE TORNADO POTENTIAL
REMAINS LOW THROUGH TONIGHT. ANY SUPERCELL WOULD LIKELY WEAKEN
AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING.

LATER TONIGHT...THE APPROACH OF A LOW PRESSURE SYSTEM WILL ALLOW
FOR MORE STORM DEVELOPMENT AND GREATER COVERAGE OF STORMS. FIRST
REDEVELOPMENT MAY BE AROUND MIDNIGHT ACROSS WESTERN OR
SOUTHWESTERN OKLAHOMA. A FEW STORMS MAY BE SEVERE...DUE TO
MODERATE INSTABILITY AND INCREASING SHEAR...WITH LARGE HAIL AND
DAMAGING WINDS AS THE MAIN HAZARDS. STORMS LATE TONIGHT ARE NOT
EXPECTED TO BE AS SEVERE COMPARED TO THE STORMS LATE THIS
AFTERNOON AND EVENING...AND MAY BECOME ELEVATED. STORMS ARE
EXPECTED TO ORGANIZE INTO CLUSTERS OR PERHAPS A SQUALL LINE LATE
TONIGHT AND MOVE EAST. WITH ABUNDANT MOISTURE MOVING INTO THE
AREA...LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES MAY OCCUR LATE
TONIGHT.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS MUCH
OF OKLAHOMA AND WESTERN NORTH TEXAS SHOULD PREPARE FOR SEVERE
WEATHER OPERATIONS AFTER 4 PM.

.FIRE WEATHER...
HOT...DRY...AND BREEZY TO WINDY WEATHER WILL PERSIST IN KEEPING
THE WILDFIRE POTENTIAL VERY HIGH TO EXTREME THROUGH EARLY THIS
EVENING ACROSS WESTERN OKLAHOMA AND FAR WESTERN TEXAS. A RED FLAG
WARNING IS IN EFFECT THROUGH 9 PM IN THESE AREAS.

.STRONG WINDS...
SOUTH TO SOUTHWEST WINDS 25 TO 35 MPH WITH GUSTS 40 TO 45 MPH CAN
BE EXPECTED ACROSS NORTHWESTERN OKLAHOMA THROUGH EARLY THIS
EVENING. A WIND ADVISORY IS IN EFFECT UNTIL 9 PM IN THESE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

.THUNDERSTORMS...
A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY
EVENING ACROSS THE AREA. THE MAIN HAZARDS WILL BE LARGE HAIL UP
TO GOLF BALL SIZE AND DAMAGING WINDS UP TO 70 MPH.

THUNDERSTORM CHANCES WILL CONTINUE ACROSS PARTS OF THE AREA
THURSDAY NIGHT THROUGH TUESDAY. A FEW SEVERE STORMS WILL
BE POSSIBLE.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

MBS/CMS

In the hours before

Special weather statement, May 7, 2:59 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
259 PM CDT WED MAY 7 2014

TXZ089-072015-
ARCHER TX-
259 PM CDT WED MAY 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARCHER COUNTY UNTIL
315 PM CDT...

AT 257 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
MEGARGEL...MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...

LOCATIONS IMPACTED INCLUDE...
MEGARGEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
STAY ALERT AND LISTEN FOR WARNINGS.

&&

LAT...LON 3340 9896 3358 9892 3359 9890 3349 9867
      3339 9878
TIME...MOT...LOC 1957Z 203DEG 23KT 3337 9892
Special weather statement, May 7, 3:04 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
304 PM CDT WED MAY 7 2014

TXZ085-072030-
WILBARGER TX-
304 PM CDT WED MAY 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WILBARGER COUNTY
UNTIL 330 PM CDT...

AT 302 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GRAYBACK...
MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
OKLAUNION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3400 9910 3402 9922 3420 9922 3417 9900
TIME...MOT...LOC 2002Z 203DEG 23KT 3405 9916

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 4:40 AM CDTWind AdvisoryOUNAlfalfa, Beckham, Custer, Dewey, Ellis, Grant and 5 more12 hr
May 7, 3:15 PM CDTSpecial Weather StatementOUNTillman15 min
May 7, 3:38 PM CDTSpecial Weather StatementOUNJackson22 min
May 7, 3:57 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman48 min
May 7, 3:58 PM CDTSpecial Weather StatementOUNAlfalfa32 min
May 7, 4:02 PM CDTSpecial Weather StatementOUNBlaine28 min
May 7, 4:26 PM CDTSpecial Weather StatementOUNJackson19 min
May 7, 4:27 PM CDTSpecial Weather StatementOUNAlfalfa18 min
May 7, 4:30 PM CDTSpecial Weather StatementOUNComanche15 min
May 7, 4:32 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman43 min
May 7, 4:35 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa40 min
May 7, 4:41 PM CDTSpecial Weather StatementOUNWashita19 min
May 7, 5:10 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Comanche, Grady, Kiowa, Washita50 min
May 7, 5:12 PM CDTSpecial Weather StatementOUNJackson48 min
May 7, 5:19 PM CDTSevere Thunderstorm WarningOUNTillman41 min
May 7, 5:26 PM CDTSpecial Weather StatementOUNCuster19 min
May 7, 5:30 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey45 min
May 7, 5:40 PM CDTSpecial Weather StatementOUNCanadian20 min
May 7, 5:42 PM CDTSpecial Weather StatementOUNMajor18 min
May 7, 5:48 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Washita42 min
May 7, 5:54 PM CDTSevere Thunderstorm WarningOUNTillman51 min
May 7, 6:25 PM CDTSevere Thunderstorm WarningOUNJefferson50 min
May 7, 6:34 PM CDTSpecial Weather StatementOUNComanche26 min
May 7, 6:42 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman48 min
May 7, 6:54 PM CDTSpecial Weather StatementOUNHarmon36 min
May 7, 6:59 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa46 min
May 7, 2:59 PM CDTSpecial Weather StatementOUNArcher16 min
May 7, 3:04 PM CDTSpecial Weather StatementOUNWilbarger26 min
May 7, 3:33 PM CDTSpecial Weather StatementOUNWichita27 min
May 7, 4:01 PM CDTSpecial Weather StatementOUNFoard, Hardeman, Knox29 min
May 7, 4:23 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor52 min
May 7, 4:28 PM CDTSpecial Weather StatementOUNKnox32 min
May 7, 5:02 PM CDTSevere Thunderstorm WarningOUNArcher, Clay, Wichita43 min
May 7, 5:45 PM CDTSevere Thunderstorm WarningOUNArcher, Clay, Wichita45 min
May 7, 6:13 PM CDTSpecial Weather StatementOUNWichita17 min
May 7, 6:18 PM CDTSevere Thunderstorm WarningOUNWichita27 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.